Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


viread kidney news - should I be concerned?
Feb 29, 2012

Dr. Young,

I read this article about kidney problems and viread: http://www.thebody.com/content/65896/tenofovir-linked-with-risk-of-kidney-damage.html. I've been taking viread as part of atripla for a number of years now with no problems. Should I be worried?

Thank you, Matt

Response from Dr. Young

Hi Matt and thanks for posting.

Tenofovir (TDF) is one of the most widely prescribed and highly recommended HIV medications. It's been known for some time that the medication is sometimes associated with kidney injury. For this reason monitoring of kidney health before and during treatment has been recommended.

The new study, like previous cohort studies show a small, but increased risk of kidney injury among persons who receive TDF; this risk may be greater among certain individuals- especially those who have other kidney disease risk factors, like hypertension or diabetes, or just older people.

If you and your doctor have been monitoring your kidney health (generally I try to do this at least every 6 months in stable patients) and those reports don't show any problems, then there's no reason to be worried. On the other hand, if the lab tests show a steady decline in your kidney function (best measured by glomerular filtration rate, GFR) or elevated levels of protein in your urine, then a switch to an alternative medication might be in order.

Hope that helps. Be well, BY



Previous
thrush
Next
after pep again :-)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement